South Dakota, 2011

Flooding in South Dakota, February 16 to 27, 2011

February 16 to 27, 2011 · NWS ABR · 2 events in 2 counties and zones

A mid February warm up caused ice break-up and subsequent ice jam flooding along the White River from south of Interior to the Missouri River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A mid February warm up caused ice break-up and subsequent ice jam flooding along the White River from south of Interior to the Missouri River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 16, 8:17 PM CST, 43 minutes earlier.

Area forecast discussion, Feb 16, 8:17 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
817 PM CST WED FEB 16 2011

.UPDATE...
MADE A FEW MINOR CHANGES TO OVERNIGHT MINIMUMS AND SKY COVER TONIGHT...MAINLY
TO DECREASE SKY COVER WEST AND CENTRAL AND RAISE LOWS BY SEVERAL DEGREES WEST
RIVER. ALSO INCREASED CLOUD COVER AND FOG COVERAGE ALONG THE I-29
CORRIDOR EASTWARD INTO WEST-CENTRAL MINNESOTA AS LOW STRATUS/FOG
CONTINUES TO SPREAD RAPIDLY NORTHWESTWARD FROM IOWA.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
THERE ARE A FEW CHALLENGES FACING THE SHORT TERM OVER THE NEXT 12 TO
36 HOURS.

THE FORECAST CHALLENGES FOR TONIGHT WILL BE WHETHER OR NOT LOW
CLOUDS AND/OR FOG DEVELOPS OVER THE EASTERN CWA OR ALONG I29. MODEL
SOUNDINGS ARE SHOWING A VERY MOIST LAYER IN THE LOWEST 50MB OF THE
ATMOSPHERE...WHICH COULD EITHER BE FOG AND/OR LOW STRATUS. HOWEVER
HI-RES MODELS ARE SHOWING WINDS INCREASING FROM THE SSW TONIGHT
WHICH MAY KEEP THE FOG AT A MINIMUM. WILL ADD IN AREAS OF FOG
WHERE THE WINDS WILL BE THE WEAKEST AND HAVE ALSO INCREASED SKY
COVER SOME.

THE FORECAST CHALLENGE ON THURSDAY AND THURSDAY NIGHT IS WHETHER OR
NOT PATCHY DRIZZLE DEVELOPS DURING THE DAY...BEFORE TRANSITIONING
OVER TO FLURRIES/LIGHT SNOW AT NIGHT. A FEW MODEL SOUNDINGS ARE
SUGGESTING DRIZZLE COULD BE POSSIBLE FOR LOCATIONS ALONG THE ND/SD
BORDER...HOWEVER DUE TO LOW FORECASTER CONFIDENCE WILL LEAVE THE
THURSDAY TIME PERIOD DRY. ALSO...MODELS ARE SHOWING A FAIRLY
SIGNIFICANT PRESSURE RISE MOVING ACROSS THE REGION THURSDAY
AFTERNOON THROUGH FRIDAY MORNING. SOME MODEL GUIDANCE ARE
SUPPORTING LOW END WIND ADVISORY CRITERIA...ESPECIALLY FOR
LOCATIONS ALONG AND WEST OF THE MISSOURI AND FOR LOCATIONS ON THE
LEE SIDE OF THE SISSETON HILLS. WILL FORGO ISSUING A WIND ADVISORY
AT THIS TIME...BUT IT IS SOMETHING WORTH CONSIDERING.

HIGH PRESSURE WILL DOMINANT THE REGION BEYOND THURSDAY NIGHT WHICH
WILL BRING DRY BUT COLDER CONDITIONS TO THE REGION.

.LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT

THE MODELS CONTINUE TO INDICATE AN ACTIVE PATTERN IN THE EXTENDED
WITH A PERSISTENT LONG WAVE WEST COAST TROUGH IN PLACE. AS AREAS
OF LOW PRESSURE EJECT OUT OF THE TROUGH...THEY WILL TRAVERSE
TOWARD THE PLAINS. MAIN FORECAST CHALLENGES INCLUDE MODEL
DISCREPANCIES AT THE END OF THE PERIOD AND TIMING OF THE SYSTEMS.

OVERALL GFS SEEMS TO BE KEEPING ITS FASTER BIAS...SO LEANED MORE
TOWARD THE EC WITH REGARD TO SYSTEM SPEED AND EVOLUTION. THERE IS
A 12 TO 18 HOUR DIFFERENCE WITH BOTH SYSTEMS DURING THE PERIOD
BETWEEN THE TWO MODELS. WITH THIS IN MIND INCREASED POPS FOR SUN
NIGHT AND MONDAY SLIGHTLY. ANOTHER SYSTEM APPROACHES THE AREA
THURSDAY. DECIDED AT THIS TIME TO KEEP WEDNESDAY DRY.

TEMPERATURES WILL REMAIN SLIGHTLY BELOW NORMAL FOR DAYTIME HIGHS
IN THE EXTENDED WITH A POSSIBLE REBOUND TO NEAR NORMAL BY
WEDNESDAY/THURSDAY WITH WAA AHEAD OF THE SECOND SYSTEM.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

PREVAILING VFR CONDITIONS ARE EXPECTED AT ALL TAF LOCATIONS
THROUGH TONIGHT. BY APPROXIMATELY 06Z THURSDAY...LIFR STRATUS/FOG
WILL SPREAD NORTHWESTWARD TO NEAR THE I-29 CORRIDOR...IMPACTING
KATY THROUGH THE MORNING HOURS THURSDAY. A STRONG AND DRY COLD
FRONT WILL SWEEP IN FROM THE WEST THURSDAY AFTERNOON. STRONG WEST
TO NORTHWEST WIND WILL DEVELOP AROUND MID-DAY THURSDAY AND
CONTINUE THROUGH THE EVENING HOURS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...CHURCH
SHORT TERM...SD
LONG TERM...WISE
AVIATION...CHURCH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Feb 16, 3:45 AM CST, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
345 AM CST WED FEB 16 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
345 AM CST WED FEB 16 2011 /245 AM MST WED FEB 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STORM SYSTEM WILL MOVE ACROSS THE REGION SUNDAY NIGHT INTO
MONDAY. THIS SYSTEM HAS THE POTENTIAL TO CAUSE HAZARDOUS TRAVEL
CONDITIONS...HOWEVER EXACT TRACK AND IMPACTS FROM THIS SYSTEM
REMAIN IN QUESTION AND WILL BE ADDRESSED IN UPCOMING FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Lyman

When
February 16, 9:00 PM CST to February 27, 5:15 AM CST
Where
Lyman County, 12.91 mi SSW of Vivian to 13.31 mi S of Vivian
Cause
Ice Jam
Reported by
River/Stream Gage
Coordinates
43.738, -100.339

The White River fluctuated above and below flood stage for several days causing minor flooding to occur. The river gage southwest of Oacoma along Highway 47 crested at 21.4 feet or 6.4 feet above flood stage. Flooding of agricultural land occurred.

Flood, Jones

When
February 18, 6:30 AM CST to February 19, 12:00 PM CST
Where
Jones County, 7.97 mi W of Okaton to 4.67 mi WSW of Okaton
Cause
Ice Jam
Reported by
River/Stream Gage
Coordinates
43.870, -101.060

Minor flooding occurred along the White River. The river gage on the Highway 83 bridge north of White River, SD crested at 14.7 feet or 0.7 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286930, 286929.